Alert archive / Kansas / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 307, NWS Dodge City, KS

August 10, 1998Ford County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Aug 10, 1998, 3:37 AM CDT for Ford County, Kansas. It was in force for 48 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 10, 1998, 3:37 AM CDT (08:37 UTC)
Expired
Aug 10, 1998, 4:25 AM CDT
In force
48 min
Issued by
NWS Dodge City, KS
Area
Whole counties

County Ford County, KS

What was reported inside it

TimeReportWhereRemark
Aug 10, 3:37 AM CDTHail 0.75Dodge City, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 8.6 hours before the alert went out and 9 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 1998-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 874 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 1998-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -15 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
874 J/kg
Mixed-layer CIN
-44 J/kg
Mixed-layer LCL
2541 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
-15 m²/s²
0-3 km storm-relative helicity
9 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KDDC 100837 RRA
SVRDDC
KSC057-100925-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
337 AM CDT MON AUG 10 1998

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN FORD COUNTY IN SOUTHWESTERN KANSAS

* UNTIL 425 AM CDT

* AT 335 AM CDT... DODGE CITY DOPPLER RADAR INDICATED A SEVERE
  THUNDERSTORM 21 MILES SOUTHWEST OF DODGE CITY OR 16 MILES WEST OF
  BLOOM MOVING NORTHEAST AT 15 MPH.

* SOME LOCATIONS AFFECTED
  RURAL RESIDENTS OF SOUTHWESTERN FORD COUNTY

IF YOU ARE IN THE PATH OF THIS STORM...BE PREPARED FOR WINDS IN
EXCESS OF 55 MPH AND HAIL UP TO ONE INCH IN DIAMETER.  IF YOU ARE
CAUGHT OUTSIDE...MOVE TO A STURDY SHELTER IMMEDIATELY AND STAY AWAY
FROM WINDOWS.

GERARD/MCAVOY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 3:33 AM CDT, 4 minutes earlier.

Area forecast discussion, Aug 10, 3:33 AM CDT, 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
333 AM CDT MON AUG 10 1998

FORECAST CHALLENGE MAINLY SOME LINGERING SHRA/TSRA THIS MRNG
AS WELL AS TEMPS AND POPS IN LTR PDS.

SAT LOOPS SHOWING VORT MAX LOCATED OVER XTRM NERN COLO ERLY THIS
MRNG. MCS OVER ERN COLO HAS PRETTY MUCH FALLEN APART AS CLOUD TOPS
IN THAT AREA CONT TO DISSIPATE.  WHAT APPEARS TO BE SOME KIND OF
FRONTAL BNDRY/OUTFLOW BNDRY HAS BEEN MOVING EAST ACROSS WRN
KS AND EXTNDS DOWN INTO THE TX PANHANDLE AND ERN NEW MEX.  ADDNL
SHRA/TSRA HAVE BEEN FIRING ALONG THIS BNDRY WITH AREAS FURTHER WEST
STARTING TO CLEAR.  WILL CONT A CHC FOR SHRA/TSRA OVER THE ERN 1/3D
OF THE CWA FOR THIS MORNING WITH SKIES PC THIS AFTN.

VORT MAX NOT SHOWING A GREAT DEAL OF MOVEMENT AND THINK THAT NGM/AVN
MODELS MAY HAVE A DECENT HANDLE ON IT.  AVN INITD PRETTY WELL BUT
APPEARD TO BE A LITTLE TOO FAR WEST AT 06Z.  ETA/MESOETA LOOKED A
LITTLE OVER DONE AND MOVE IT TOO FAST.  BY THIS AFTN BOTH THE NGM
AND AVN CONT TO SHOW A WK S/W OVER THE HIGH PLAINS.  MID LEVEL
BAROCLINIC ZONE STILL IN PLACE SO INGREDIENTS ARE THERE FOR ANOTHER
ROUND OF STORMS STARTING OVER WRN HI PLAINS...POSS INTO MY WRN
ZONES...LATE THIS AFTN AND CONTG INTO TNGT AND THEN CLEARING THEM
OUT AGAIN BY TUE MRNG.

UPPER LEVEL FLOW BECOMING MORE NRLY INTO THE LATER PDS WITH A LARGE
AREA OF HIGH PRESS XTNDG FROM UPPR MIDWEST INTO HIGH PLAINS.  WITH
CONTD NERLY SFC FLOW AND COOLER TMPS WORKING SOUTHWARD WILL LOWER
TMPS APPROX A CATEGORY ON TUE AND CONT TREND TOWARD COOLER TMPS ON
WED AS IS ALREADY FCST IN THE EXTENDED.

PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE
CONTAINED WITHIN THE TOPZFPDDC.

.DDC...NONE.

DDC 088/066 086/065 083 -32
GCK 087/064 084/063 081 -32
EHA 064/089 065/088 060 231
LBL 065/090 066/090 062 -32
HYS 065/089 066/088 061 332
P28 070/095 069/092 066 332

GERARD

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 3:27 AM CDTSevere Thunderstorm WarningDDCClark48 min
Aug 10, 3:54 PM CDTSevere Thunderstorm WarningDDCScott46 min

Nearby

Severe Thunderstorm Warnings in Kansas, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.